Alert archive / New York / Flash Flood Warnings in 2023
Flash Flood Warning 16, NWS Buffalo, NY
NWS Buffalo, NY issued this flash flood warning at Oct 7, 2023, 12:25 AM EDT for Lewis County, New York. It was in force for 6 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 7, 2023, 12:25 AM EDT (04:25 UTC)
- Expired
- Oct 7, 2023, 6:30 AM EDT
- In force
- 6 hr
- Issued by
- NWS Buffalo, NY
- Area
- Storm-based polygon
- Flood severity
- None
County Lewis County, NY
The radar
The Ft Drum radar (KTYX), 28 km from the middle of the area, began a volume at 04:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 7, 1:30 AM EDT | FLASH FLOOD | 2 Ene Lyons Falls, NY | Shibley Road washed out. |
| Oct 7, 1:30 AM EDT | FLASH FLOOD | 4 Ne West Leyden, NY | Thayer Hill Rd washed out. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 65 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 4.4 hours before the alert went out and 281 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 98 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 867 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 105 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
821
WGUS51 KBUF 070425
FFWBUF
NYC049-071030-
/O.NEW.KBUF.FF.W.0016.231007T0425Z-231007T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Buffalo NY
1225 AM EDT Sat Oct 7 2023
The National Weather Service in Buffalo has issued a
* Flash Flood Warning for...
Southeastern Lewis County in central New York...
* Until 630 AM EDT Saturday.
* At 1225 AM EDT, Doppler radar indicated a persistent band of heavy
rain focusing across southeast Lewis County. Between 2 and 3
inches of rain have fallen. Additional rainfall amounts of 1 to 2
inches are possible in the warned area. Flash flooding is expected
to begin shortly.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Lyonsdale, Greig, Port Leyden, Lyons Falls, Constableville, Turin,
Brantingham, Sperryville, Talcottville, Mohawk Hill and West
Leyden.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 4362 7547 4384 7526 4394 7515 4361 7511
4342 7553 4343 7560
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-2 INCHES IN 3 HOURS
$$
Hitchcock2 follow-up statements
267
WGUS71 KBUF 070740
FFSBUF
Flash Flood Statement
National Weather Service Buffalo NY
340 AM EDT Sat Oct 7 2023
NYC049-071030-
/O.CON.KBUF.FF.W.0016.000000T0000Z-231007T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lewis NY-
340 AM EDT Sat Oct 7 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 AM EDT THIS
MORNING FOR SOUTHEASTERN LEWIS COUNTY...
At 340 AM EDT, Doppler radar indicated light to moderate rain across
the area. Between 3 and 5 inches of rain have fallen in a narrow
band from Lewis to Port Leyden and Greig. Additional rainfall
amounts of 0.25 to 0.5 inches are possible in the warned area. Flash
flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Lyonsdale, Greig, Port Leyden, Lyons Falls, Constableville, Turin,
Brantingham, Sperryville, Talcottville, Mohawk Hill and West
Leyden.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 4362 7547 4384 7526 4394 7515 4361 7511
4342 7553 4343 7560
FLASH FLOOD...RADAR INDICATED
$$
Hitchcock775
WGUS71 KBUF 071034
FFSBUF
Flash Flood Statement
National Weather Service Buffalo NY
634 AM EDT Sat Oct 7 2023
NYC049-071044-
/O.EXP.KBUF.FF.W.0016.000000T0000Z-231007T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lewis NY-
634 AM EDT Sat Oct 7 2023
...FLASH FLOOD WARNING HAS EXPIRED FOR SOUTHEASTERN LEWIS COUNTY...
The heavy rain has ended. Water will remain high in rivers and
creeks today from the heavy rain last night. Please continue to heed
remaining road closures.
LAT...LON 4362 7547 4384 7526 4394 7515 4361 7511
4342 7553 4343 7560
$$
HitchcockWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this flash flood warning went out at Oct 6, 10:44 PM EDT, 1 hour 41 minutes earlier.
Area forecast discussion, Oct 6, 10:44 PM EDT, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
1044 PM EDT Fri Oct 6 2023
.SYNOPSIS...
A cold front will reach the eastern Lake Ontario tonight then stall
through Saturday morning, producing a longer period of rain and
higher rainfall amounts east of Lake Ontario. Much cooler air will
pour into the region this weekend behind the cold front, with
periods of lake effect rain east of Lake Erie and Lake Ontario. Some
of this rain could also be locally heavy at times. The cool and
unsettled weather will last right into early next week.
&&
.NEAR TERM /THROUGH SATURDAY/...
...Moderate to heavy rain east of Lake Ontario tonight into Saturday
morning...
Cold front slowly crossing far western New York late this
evening supporting a band of scattered showers. Pre-frontal
trough and higher PWATs forcing the showers across central New
York and into the eastern Lake Ontario region. The cold front
will eventually stall out on its eastward push across the
eastern Lake Ontario region with waves of moderate to heavy rain
expected through late tonight due to the low-level convergence
along the front, pooling higher PWATs toward 1.50 inches (above
the 90th percentile for the date) and enhanced lift in right
entrance region of upper jet. Total rainfall along a fairly
narrow axis including over eastern Lewis County toward the Dacks
could eclipse 2.50 inches. HREF higher-end guidance suggests
even higher amounts could occur in this time frame. Even with
higher total QPF, does not appear that rainfall rates will be
that high, so that 3hr and 6hr FFG are not close to being
reached. Poor drainage, low-lying area flooding certainly
possible as is flooding on smaller streams and creeks. Will
mention this in an updated HWO.
Back over western NY, as primary mid-level trough approaches and
cold front passes by, expect lake response to increase overnight
with SW flow directing this into Buffalo late tonight. No big
changes to continuity with the lake effect off Erie later tonight,
but did increase QPF slightly but only looking at amounts mainly
under 0.25 inch.
On Saturday, as mid-level trough pushes east over the lower Great
Lakes, cold front gets a push east as well. Rain, though staying
fairly widespread east of Lake Ontario, will lessen in intensity
with more of a light to moderate rainfall expected. Lake effect off
Lake Erie that starts day aimed northeast of the lake (with just a
small chance of an isolated thunderstorm) will steadily shift more
over the Southern Tier as winds veer more westerly. That said,
intensity and coverage of the lake effect will further increase
into the afternoon as blyr winds shifting northwest farther
upstream will bring more lake moisture in off Lake Huron all
while it is becoming colder aloft with H85 temps dropping to +2c
(delta t/s over 20c) and lake EQLs are rising over 15kft. Once
synoptic rain begins to taper east of Lake Ontario we'll start
seeing signs of developing lake effect off Ontario as well very
late in the day, though most of this will remain offshore. This
lake effect off Ontario will become
*much* more organized and intense beginning on Saturday evening
though. More on that in the short term discussion that follows.
Even where precipitation is not the story on Saturday, all areas
across western NY to north central NY will experience temperatures
tumbling below normal with afternoon highs in the 50s. Westerly
winds will increase as well with gusts of 20-25 mph near the lakes
and over the western Niagara Frontier in the afternoon.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
A cool (850H temps 0C to +2C) and moist west-northwesterly cyclonic
flow across the warmer waters of both lakes will ignite numerous
lake induced showers Saturday night east of Lake Erie and then
especially off Lake Ontario on Sunday which last through this entire
period. Rainfall totals ranging from 1-2" will be possible, with
higher amounts in localized areas. This will especially be the case
off Lake Ontario where westerly flow will make good use of the
longer fetch on Sunday and Sunday night.
With the potential for significant lake effect rain off Lake Ontario
it is quite possible there might be some poor drainage flooding in
spots across Jefferson and Oswego County, including across the
Watertown Metro area. This could be further compounded by added
storm drain clutter from fallen leaves/foliage and saturated
antecedent conditions from the proceeding synoptic rains. Will
continue to keep an eye on this potential.
Remnants of Philippe are advertised to wrap around the low gyrating
to our north Sunday night into Monday. This will continue to direct
a cool moisture laden flow across the region supporting the ongoing
lake effect rain east of the lakes. That said, flow around the low
to our north is advertised to eventually back to the southwest
Sunday night into Monday which would then direct lake effect rain
east and northeast of the lakes Monday through Monday night.
Otherwise, blustery conditions can be expected across the region
Sunday and Monday, particularly northeast of the lakes where wind
gusts of 30 to 35 mph will be found. Highs on Sunday and Monday will
peak in the 40s across the higher terrain to low 50s for lower
elevations. Surface temps Sunday night will be on the chilly side in
the low 40s across the Lake Plains, with mid/upper 30s across the
hilltops. A couple of degrees warmer Monday night with a range of
mid 40s to upper 30s.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
Closed low will continue to wobble about southern Ontario and Quebec
through much of the week. The system will weaken as it becomes
increasingly vertically stacked, with warming temps aloft,
decreasing synoptic moisture, and increasing wind shear. 850H temps
within a degree or two of 0C will still be plenty cool enough
Tuesday and Tuesday night for additional lake effect rain showers
northeast of the lakes, though for the aforementioned reasons, band
intensity and persistence should be winding down by Wednesday,
especially off Lake Erie. A few stray showers outside of the lake
effect can't be ruled out as the broad low remains in close
proximity to our north.
Uncertainty in the overall pattern grows moving into the later half
of the week. 850H temps should warm enough by Wednesday night for
the last of the lake effect rains to peter out entirely, though the
next synoptic system will then be on the doorstep. The latest ECMWF
and CMCNH solutions advertise a further weakening and eastward drift
of the stacked low to the north as a robust trough closes off across
the Central Plains Thursday and Friday, then moves northeast to the
Great Lakes. This would lift a warm front through the forecast area,
with another round of widespread rain showers and moderating surface
temperatures. Have stuck with deterministic NBM which roughly
reflects this idea, though have capped PoPs in Chc territory until
the details can come into better focus.
&&
.AVIATION /03Z SATURDAY THROUGH WEDNESDAY/...
A line of moderate to heavy showers will slow down with multiple
rounds moving south to north across the eastern Lake Ontario region
through Saturday. This will create periods of sub-VFR conditions at
KART. A mix of VFR and MVFR conditions with scattered showers will
continue across western NY this evening. Lake effect rain showers
will develop near KBUF late tonight into Saturday, moving south
across KJHW by mid-morning.
Lake effect rain intensifies east of Lake Erie and Lake Ontario
Saturday night into Sunday. This will create sub-VFR conditions with
heavy rain at the terminals at times.
Outlook...
Saturday Night...Lake effect rain showers east of Lake Erie and Lake
Ontario with local MVFR/IFR.
Sunday and Monday...Areas of MVFR with occasional showers. Lake effect
rain east of the lakes with local IFR.
Tuesday...Mainly VFR conditions in scattered showers.
Wednesday...Mainly VFR.
&&
.MARINE...
Persistent low pressure over southeast Canada and a much cooler
airmass will then bring a period of moderate to strong westerlies
Saturday through early next week. This will bring a multi-day period
of HIGH END Small Craft Advisory conditions to Lake Erie and Lake
Ontario. Winds will reach their strongest Sunday through Monday when
sustained winds will reach at least 30 knots on Lake Ontario, if not
low end gales. Winds on Lake Erie will increase into the 25-30 knot
range during this period.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...Small Craft Advisory from 2 AM Saturday to 2 AM EDT Tuesday
for LEZ040-041.
Small Craft Advisory from 5 AM Saturday to 2 AM EDT
Tuesday for LOZ042.
Small Craft Advisory from 8 AM Saturday to 2 AM EDT
Tuesday for LOZ043>045.
&&
SYNOPSIS...Hitchcock/JLA/TMA
NEAR TERM...JLA/TMA
SHORT TERM...AR/PP
LONG TERM...PP
AVIATION...HSK/TMA
MARINE...Hitchcock/TMAHazardous weather outlook, Oct 6, 2:50 PM EDT, 9 hours 35 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 250 PM EDT Fri Oct 6 2023 NYZ001>005-010>014-019>021-085-071900- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Northern Erie-Genesee- Wyoming-Livingston-Ontario-Chautauqua-Cattaraugus-Allegany- Southern Erie- 250 PM EDT Fri Oct 6 2023 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ006>008-071900- Oswego-Jefferson-Lewis- 250 PM EDT Fri Oct 6 2023 This Hazardous Weather Outlook is for portions of central New York. .DAY ONE...This afternoon and tonight. Moderate to heavy rain is expected. The heaviest rain is expected this evening and overnight across Lewis County toward the western Adirondacks. Minor flooding is possible on smaller creeks and streams as well as in poor drainage areas and low-lying areas. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Lake effect rain is expected east of Lake Ontario Saturday night through Monday. The lake effect rain may produce locally heavy rainfall amounts, possibly resulting in localized flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ040-041-071900- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- 250 PM EDT Fri Oct 6 2023 This Hazardous Weather Outlook is for portions of Lake Erie. .DAY ONE...This afternoon and tonight. There is a chance of waterspouts tonight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Waterspouts are possible Saturday and Saturday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LOZ042>045-062>065-071900- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- 250 PM EDT Fri Oct 6 2023 This Hazardous Weather Outlook is for portions of Lake Ontario. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is a chance of waterspouts late Saturday and Saturday night. Gale force winds are possible on Lake Ontario Sunday through Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-LOZ030-071900- Upper Niagara River and Buffalo Harbor-Lower Niagara River- 250 PM EDT Fri Oct 6 2023 This Hazardous Weather Outlook is for portions of Lake Erie and Lake Ontario. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf SLZ022-024-071900- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 250 PM EDT Fri Oct 6 2023 This Hazardous Weather Outlook is for the New York waters of the Saint Lawrence River. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf JLA
In the hours before
Special weather statement, Oct 7, 12:06 AM EDT, 19 minutes before
Special Weather Statement National Weather Service Buffalo NY 1206 AM EDT Sat Oct 7 2023 NYZ008-070600- Lewis- 1206 AM EDT Sat Oct 7 2023 ...HEAVY RAINFALL WILL CONTINUE ACROSS SOUTHEAST LEWIS COUNTY... A band of very heavy rainfall will continue through 2 AM EDT across southeast Lewis County. Additional rainfall amounts of 1 to 2 inches are possible where the rain persists the longest. Excessive runoff from heavy rain will result in high water levels in small streams and minor flooding in poor drainage areas. Locations impacted include... Lyonsdale, Greig, Port Leyden, Lyons Falls, Constableville, Turin, Mohawk Hill, West Leyden, Talcottville, and Brantingham. Torrential rainfall is occurring and may lead to localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 4342 7553 4343 7558 4395 7515 4361 7511 Hitchcock
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 7, 12:06 AM EDT | Special Weather Statement | BUF | Lewis | 114 min |
| Oct 7, 3:49 AM EDT | Gale Watch | BUF | 10 hr | |
| Oct 7, 9:29 AM EDT | Special Marine Warning | BUF | 2 hr | |
| Oct 7, 12:35 PM EDT | Special Marine Warning | BUF | 85 min | |
| Oct 7, 1:38 PM EDT | Gale Warning | BUF | 38 hr |
Nearby
Flash Flood Warnings in New York, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.